What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before the first event at Jul 23, 2:22 PM EST, 3 hours 23 minutes earlier.
Area forecast discussion, Jul 23, 2:22 PM EST, 3 hours 23 minutes before
Area Forecast Discussion
National Weather Service State College PA
322 PM EDT Sun Jul 23 2017
.SYNOPSIS...
A frontal boundary will remain in the vicinity of Pennsylvania
through Monday...touching off scattered to numerous showers and
strong thunderstorms...some with heavy downpours through late
tonight and early Monday morning. Another round of showers and
thunderstorms is expected on Monday before high pressure builds
into the region by the middle of next week. A cold front will
likely push southeast in the state toward the end of next week.
&&
.NEAR TERM /UNTIL 6 AM MONDAY MORNING/...
Ridging aloft with deepest layer moisture pooled to the south of
quasi-stationary front draped across central PA this afternoon.
Still sufficient moisture for isold to sct coverage of showers
and now isold tstorms tracking into the Laurel Highlands.
Boundary layer winds still extremely weak, so the main threat
from any of these slow movers is a locally heavy downpour
through late afternoon. NCAR ensemble CAPEs still pointing
toward near 2000 J/kg values and although speed shear is a bit
lacking for a hail threat late this afternoon and early evening.
By early to mid evening, however, increasing large scale
forcing ahead of approaching upper trough should will support
increasing coverage of showers/ thunderstorms with more
organized and possibly training clusters of storms expected.
CAMs have been latching onto this idea since the overnight, and
painting 2-4" amounts over portions of the middle to lower Susq
River Valley. Some of these areas have 3 hr FFG values as low as
1.5". Coordinated a FF Watch for my east central and southeast
Counties with BGM and PHI...focusing on the evening to overnight
timeframe for greatest heavy rainfall threat (running from 21z
through 09z Mon).
Lesser threat of severe given absence of boundary layer winds,
but some storms could produce strong downbursts as well from
impressive water loading. Locally heavy rain and FF threat
lasts into the pre dawn hours, especially middle to lower Susq.
which CAMs suggest will see multiple rounds/clusters with
potentially heavy rainfall.
&&
.SHORT TERM /6 AM MONDAY MORNING THROUGH 6 PM MONDAY/...
Upper trough will pivot through on Monday, bringing a good
chance of additional showers/storms to northeast Pa, while large
scale subsidence in its wake is likely to suppress convection
across the southwest part of the state. With the exception of
northeast Pa, Monday should feature more sunshine than today, as
much lower PW air finally flows into the region.
&&
.LONG TERM /MONDAY NIGHT THROUGH SUNDAY/...
Not a lot of change from yesterday. Still going mainly
with dry conditions Tuesday into Wed. Did lower temperatures
a degree or so on Tue, given concern for some clouds and
lack of real strong cool push. Also models show pair of weak
lows just inland from the south shore of the lower Great
Lakes, not sure what to make of this. A strange summer lately.
Still expecting showers and storms on Thursday into the first
part of Friday, with the next cold front.
Went with mainly dry conditions after early Friday.
&&
.AVIATION /19Z SUNDAY THROUGH FRIDAY/...
Quasi-stationary frontal boundary draped across central PA will
continue to be the focus for scattered showers through the
this afternoon. Diurnal heating/destabilization, combined with
large scale forcing ahead of approaching upper trough, should
support fairly widespread tstorm development this afternoon
and evening - especially over eastern half - with local
restrictions.
Tonight, restrictions return in wake of trough axis, with IFR
conditions likely in the north and east, and MVFR in the central
mountains.
.OUTLOOK...
Tonight...Cig restrictions likely. Scattered TSRA/SHRA.
Mon...AM restrictions likely. Scattered TSRA.
Tue-Wed...AM restrictions north/west. Otherwise no sig wx.
Thu-Fri...Chance of afternoon TSRA/SHRA.
&&
.CTP WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch through late tonight for PAZ028-041-042-046-
049>053-056>059-063-065-066.
&&
SYNOPSIS...DeVoir
NEAR TERM...DeVoir
SHORT TERM...DeVoir
LONG TERM...Martin
AVIATION...DeVoir/RXR
Hazardous weather outlook, Jul 23, 4:16 PM EST, 1 hour 29 minutes before
Hazardous Weather Outlook
National Weather Service State College PA
516 PM EDT Sun Jul 23 2017
PAZ012-027-028-036-041-042-045-046-049>053-056>059-063>066-242130-
Northern Clinton-Mifflin-Juniata-Franklin-Northern Lycoming-Sullivan-
Southern Clinton-Southern Lycoming-Union-Snyder-Montour-
Northumberland-Columbia-Perry-Dauphin-Schuylkill-Lebanon-Cumberland-
Adams-York-Lancaster-
516 PM EDT Sun Jul 23 2017
...FLASH FLOOD WATCH IN EFFECT UNTIL 5 AM EDT MONDAY...
This Hazardous Weather Outlook is for central Pennsylvania.
.DAY ONE...Tonight.
Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.
Flash Flood Watch.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
Strong thunderstorms with gusty winds and hail are possible Monday
afternoon.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
PAZ004>006-010-011-017>019-024>026-033>035-037-242130-
Warren-McKean-Potter-Elk-Cameron-Clearfield-Northern Centre-
Southern Centre-Cambria-Blair-Huntingdon-Somerset-Bedford-Fulton-
Tioga-
516 PM EDT Sun Jul 23 2017
This Hazardous Weather Outlook is for central Pennsylvania.
.DAY ONE...Tonight.
The probability for widespread hazardous weather is low.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
Strong thunderstorms with gusty winds and hail are possible Monday
afternoon.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
In the hours before
Special weather statement, Jul 23, 1:52 PM EST, 3 hours 53 minutes before
Special Weather Statement
National Weather Service State College PA
252 PM EDT SUN JUL 23 2017
PAZ006-037-231930-
Potter PA-Tioga PA-
252 PM EDT SUN JUL 23 2017
...A STRONG THUNDERSTORM WILL AFFECT PARTS OF POTTER AND TIOGA
COUNTIES UNTIL 330 PM EDT...
At 252 PM EDT, Doppler radar indicated a strong thunderstorm over
Galeton, moving southeast at 15 mph.
Pea size hail and winds in excess of 40 mph are possible.
Locations impacted include...
Wellsboro, Leetonia, Galeton, Leonard Harrison State Park and Gaines.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4166 7778 4184 7776 4185 7723 4156 7731
TIME...MOT...LOC 1852Z 274DEG 14KT 4175 7768
Martin
Special weather statement, Jul 23, 2:29 PM EST, 3 hours 16 minutes before
Special Weather Statement
National Weather Service State College PA
329 PM EDT SUN JUL 23 2017
PAZ006-037-232015-
Potter PA-Tioga PA-
329 PM EDT SUN JUL 23 2017
...A STRONG THUNDERSTORM WILL AFFECT PARTS OF POTTER AND TIOGA
COUNTIES UNTIL 415 PM EDT...
At 328 PM EDT, Doppler radar indicated a strong thunderstorm near
Whitesville, moving southeast at 25 mph. This storm has made damage
in New York state, but may be weakening slightly. If the storm stays
intense, a severe thunderstorm warning may be necessary for northern
Tioga County. Nickel size hail and wind gusts greater than 50 MPH
are possible.
Locations impacted include...
Elkland, Harrison Valley, Lawrenceville, Gaines, Westfield,
Keeneyville, Knoxville, Osceola and Tioga Junction.
LAT...LON 4177 7753 4200 7785 4200 7696
TIME...MOT...LOC 1928Z 296DEG 23KT 4206 7770
Dangelo
Special weather statement, Jul 23, 2:57 PM EST, 2 hours 48 minutes before
Special Weather Statement
National Weather Service State College PA
357 PM EDT SUN JUL 23 2017
PAZ037-041-232030-
Northern Lycoming PA-Tioga PA-
357 PM EDT SUN JUL 23 2017
...A STRONG THUNDERSTORM WILL CONTINUE TO AFFECT PARTS OF NORTHERN
LYCOMING AND TIOGA COUNTIES UNTIL 430 PM EDT...
At 356 PM EDT, Doppler radar indicated a strong thunderstorm over
Morris, moving southeast at 25 mph. Wind gusts of 50 to 55 mph are
possible. This storm has weakened recently, but may re-intensify.
Locations impacted include...
Ralston, Ogdensburg, Blossburg, Morris, Arnot, Buttonwood, Liberty
and Ski Sawmill Ski Area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Be certain to monitor local radio stations and available television
stations for additional information and possible warnings from the
National Weather Service.
&&
LAT...LON 4168 7688 4161 7688 4149 7694 4148 7721
4159 7744 4175 7720
TIME...MOT...LOC 1956Z 296DEG 23KT 4164 7725
DangeloSpecial weather statement, Jul 23, 4:00 PM EST, 1 hour 45 minutes before
Special Weather Statement
National Weather Service State College PA
500 PM EDT SUN JUL 23 2017
PAZ037-232130-
Tioga PA-
500 PM EDT SUN JUL 23 2017
...A STRONG THUNDERSTORM WILL AFFECT PARTS OF TIOGA COUNTY UNTIL 530
PM EDT...
At 459 PM EDT, Doppler radar indicated a strong thunderstorm near
Mansfield, moving east at 20 mph.
Dime size hail and winds in excess of 40 mph are possible.
Locations impacted include...
Mansfield, Keeneyville, Millerton, Tioga, Roseville, Tioga Junction
and Mansfield University.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4199 7692 4176 7689 4184 7744 4200 7709
4200 7693
TIME...MOT...LOC 2059Z 330DEG 21KT 4186 7705
MartinSpecial weather statement, Jul 23, 4:17 PM EST, 1 hour 28 minutes before
Special Weather Statement
National Weather Service State College PA
517 PM EDT SUN JUL 23 2017
PAZ057-059-066-232145-
Lancaster PA-Lebanon PA-Dauphin PA-
517 PM EDT SUN JUL 23 2017
...A STRONG THUNDERSTORM WILL AFFECT PARTS OF LANCASTER...LEBANON...
AND DAUPHIN COUNTIES UNTIL 545 PM EDT...
At 517 PM EDT, Doppler radar indicated a strong thunderstorm over
Hummelstown, moving southeast at 20 mph.
Dime size hail and wind gusts up to 50 mph are possible.
Locations impacted include...
Hummelstown, Palmyra, Colonial Park, Middletown, Elizabethtown,
Harrisburg, Linglestown, Progress, Steelton, Hershey, Skyline View,
Timber Hills, Lawnton, Lawn, Bressler-Enhaut-Oberlin, Rutherford,
Bainbridge, Penbrook, Highspire and Mount Gretna Heights.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4010 7669 4013 7674 4017 7675 4020 7680
4020 7682 4029 7689 4040 7671 4025 7641
4007 7668
TIME...MOT...LOC 2117Z 330DEG 49KT 4027 7674
MartinSpecial weather statement, Jul 23, 4:34 PM EST, 1 hour 11 minutes before
Special Weather Statement
National Weather Service State College PA
534 PM EDT SUN JUL 23 2017
PAZ063>065-232200-
York PA-Adams PA-Cumberland PA-
534 PM EDT SUN JUL 23 2017
...A STRONG THUNDERSTORM WILL AFFECT PARTS OF YORK...ADAMS...AND
CUMBERLAND COUNTIES UNTIL 600 PM EDT...
At 533 PM EDT, Doppler radar indicated a strong thunderstorm over
Boiling Springs, moving south at 15 mph.
Dime size hail and wind gusts up to 50 mph are possible.
Locations impacted include...
Mechanicsburg, Carlisle, Siddonsburg, Boiling Springs, Dover, New
Kingstown, Dillsburg, Mount Holly Springs, Lake Meade, Franklintown,
York Springs, Wellsville, Messiah College, Penn State Dickinson
School Of Law and Ski Roundtop Ski Area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4020 7722 4025 7700 4000 7683 3999 7715
TIME...MOT...LOC 2133Z 008DEG 12KT 4016 7716
Martin